Rawaa Alnabulsi, MBBS1, Dina Ahmad, MD1, Richard C. Wong, MD2, Zachary L. Smith, DO1
1University Hospitals Case Medical Center, Case Western Reserve University, Cleveland, OH; 2University Hospitals Cleveland Medical Center, Case Western Reserve University, Cleveland, OH
Introduction: Rapidly expanding lingual hematoma can result in life-threatening airway compromise. We describe a rare case of iatrogenic large tongue hematoma in a patient on Rivaroxaban after securing the endotracheal tube tightly with a thread for an ERCP.
Case Description/Methods: An 82-year-old male with history of atrial fibrillation on rivaroxaban, and newly-diagnosed adenocarcinoma of the pancreatic head. He had recently undergone endoscopic placement of an uncovered self-expanding metal metal stent (SEMS), and after deployment, a very tight waist was noted. He presented to the emergency department 5 days after ERCP with vomiting and fever. Laboratory data were significant for AST 3075 IU/L, ALT 1311 IU/L, ALP 1432 IU/L, and total bilirubin of 10.4 mg/dL. CT abdomen and pelvis showed evidence of possible biliary stent occlusion versus incomplete expansion. An ERCP was performed during which a plastic stent was inserted through the SEMS. The day after the procedure, the patient developed tongue swelling and speech difficulty. IV diphenhydramine was administered with no improvement. An emergent flexible nasolaryngoscopy was performed demonstrating tongue edema with dark red/black discoloration extending to the floor of the mouth and swelling of the aryepiglottic folds (Figure A). He was treated with IV dexamethasone, famotidine, and diphenhydramine, and was transferred to the ICU for closer observation. The hematoma was thought to have resulted from tightly securing the endotracheal tube with a thread during the ERCP (Figure B). The patient was observed for 24 hours in the ICU after which he improved clinically and tongue swelling subsided without need for further intervention.
Discussion: This case illustrates a rare and a serious iatrogenic injury to the tongue as a result of securing the endotracheal tube too tightly with a thread. Lingual hematoma should be identified early to avoid impending airway compromise. Recognition of this potential complication by anesthesiologists and interventional endoscopists is necessary to prevent it.
Citation: Rawaa Alnabulsi, MBBS; Dina Ahmad, MD; Richard C. Wong, MD; Zachary L. Smith, DO. P0995 - IATROGENIC LINGUAL HEMATOMA RESULTED IN IMPENDING AIRWAY COMPROMISE. Program No. P0995. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.